Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

January 29, 2017Cuyahoga County, Geauga County, Lorain County, Ohio

NWS Cleveland, OH issued this special weather statement at Jan 29, 2017, 8:00 AM EST for Cuyahoga County, Geauga County, Lorain County, Ohio. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2017, 8:00 AM EST (13:00 UTC)
Expired
Jan 29, 2017, 9:30 AM EST
In force
90 min
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Geauga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 38 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS81 KCLE 291300
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
800 AM EST SUN JAN 29 2017

OHZ010>014-291430-
Ashtabula Inland OH-Lorain OH-Geauga OH-Cuyahoga OH-Lake OH-
800 AM EST SUN JAN 29 2017

...Intense snow squalls will affect Lake...southwestern
Ashtabula...Geauga...Cuyahoga and northern Lorain Counties Until 930
AM EST...

At 757 AM EST, radar indicated an intense band of lake effect snow
from near Lorain to just north of Cleveland to near Chardon. This
band of snow has been slowly sagging southward and is expected to
impact Interstate 90 from Lake County westward to Lorain County. 

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Cleveland, Lorain, Elyria, Painesville, Willowick, Western Vermilion,
Vermilion, Chardon, Fairport Harbor, Parma, Lakewood, Euclid, Mentor,
Cleveland Heights, Strongsville, Westlake, North Royalton, North
Ridgeville, Solon and Avon Lake.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4169 8081 4150 8092 4150 8101 4135 8101
      4135 8159 4129 8234 4143 8236 4154 8201
      4153 8172 4173 8140 4178 8123
TIME...MOT...LOC 1257Z 292DEG 19KT 4160 8151 

&&

ODOT DMS  302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 313, 314,
315, 317, 318, 319, 320, 321, 322, 323, 324, 326, 328, and 329.

$$

Mullen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 29, 6:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 29, 6:12 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
612 AM EST Sun Jan 29 2017

.SYNOPSIS...
A cold front will move across the local area today. A ridge of
high pressure will build east across the region late tonight into
Monday. An Alberta Clipper low pressure system will move southeast
across the area late Monday into Tuesday. High pressure will
return to the region for the middle portion of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered snow showers continue this morning although the
coverage has diminished some. Expect this activity to continue to
the east of CLE this morning. The snow showers along the U.S. 30
corridor should diminish. A cold front is still on track for later
in the day. Expect an area of light snow to blossom over the area
as the front arrives late this afternoon. Accums through sunset
will be no more than a few tenths most areas. Accums with the lake
effect will be in the 1 to 3 inch range today. The middle portion
of the day should be relatively quiet. A Look at satellite and
forecast soundings indicates that anything more than a few peaks
of sunshine is a longshot. High temps should be similar to
Saturday.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Active weather is expected during the period with a couple inches
of snow accumulation likely across most of the area. Northerly
flow will develop behind the cold front this evening causing lake
effect snow showers to develop. Unlike the past couple of
days...these snow showers will impact the secondary snowbelt
including the Cleveland metro area. A couple inches of
accumulation is likely along the I-77 and I-71 corridors by
Monday morning. The activity will diminish quickly on Monday as a
surface ridge races across the area. After a brief lull warm air
advection snows are expected to break out Monday night as a
clipper dives southeast across the central Lakes. Models are still
having some differences with the track of the low but think most
of the area will see a period of light to moderate snow. This type
of system is the main snow producer for much of the area each
winter. This system will be no different with 1 to 3 inches
expected many areas. Some lake enhancement could boost totals
upward downwind of the lake. The morning commute on Tuesday could
be tricky and later shifts will have to watch totals. Lake effect
will get going behind the clipper further boosting totals. For
much of the period have gone way above guidance pops. Guidance
temps seems reasonable.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Some lingering lake effect snow showers in the snowbelt east of
Cleveland on Thursday.  A couple of short waves will move across the
Great Lakes could enhance the snow showers at times...especially
extreme NE OH and NW PA.   High pressure builds in on Friday and
continues through the forecast period.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Scattered snow showers will push inland off Lake Erie this morning
and may give a quick half inch or so. Snow will become more
widespread later this afternoon ahead of approaching cold
front...currently across Northern Michigan. Heaviest snow will
occur overnight and early Monday morning as the cold front pushes
across the forecast area.

OUTLOOK...Non-VFR then lingers across NE OH/NW PA into at least
Monday evening. A clipper storm system will bring non-VFR
conditions Tuesday into Wednesday.

&&

.MARINE...
Winds will slowly diminish to 10 to 15 knots this afternoon and turn
to the north overnight behind another cold front that will push
across the lake.   Light and variable winds Monday as high pressure
moves across the Ohio Valley.   Another small craft advisory likely
Monday night as south winds increase to 15 to 25 knot ahead of next
system.  Winds will turn to the Southwest on Tuesday as strong low
pressure system tracks across the Central Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ144>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Kubina
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jan 29, 3:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
356 AM EST SUN JAN 29 2017

OHZ003-006>011-017>023-027>033-036>038-047-300900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATE TODAY
CAUSING AREAS OF SNOW TO DEVELOP. AROUND AN INCH OF ACCUMULATION
IS EXPECTED LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE WILL PASS TO THE NORTH OF THE AREA MONDAY NIGHT INTO
TUESDAY. SNOW ASSOCIATED WITH THIS LOW WILL DEVELOP MONDAY EVENING
AND CONTINUE INTO TUESDAY. ACCUMULATIONS WILL RANGE FROM AN INCH
OR TWO ALONG THE I-75 CORRIDOR TO A FEW INCHES EAST OF I-71.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ001>003-300900-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATE TODAY
CAUSING AREAS OF SNOW TO DEVELOP. UNTIL THEN LAKE EFFECT SNOW
SHOWERS WILL CONTINUE. A FEW INCHES OF ACCUMULATION ARE POSSIBLE
BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE WILL PASS TO THE NORTH OF THE AREA MONDAY NIGHT INTO
TUESDAY. SNOW ASSOCIATED WITH THIS LOW WILL DEVELOP MONDAY EVENING
AND CONTINUE INTO TUESDAY. LAKE EFFECT SNOW SHOWERS WILL DEVELOP
BEHIND THE LOW ON TUESDAY. SEVERAL INCHES OF SNOW COULD FALL FROM
MONDAY EVENING THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-300900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 29, 8:00 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
800 AM EST SUN JAN 29 2017

OHZ010>014-291430-
Ashtabula Inland OH-Lorain OH-Geauga OH-Cuyahoga OH-Lake OH-
800 AM EST SUN JAN 29 2017

...Intense snow squalls will affect Lake...southwestern
Ashtabula...Geauga...Cuyahoga and northern Lorain Counties Until 930
AM EST...

At 757 AM EST, radar indicated an intense band of lake effect snow
from near Lorain to just north of Cleveland to near Chardon. This
band of snow has been slowly sagging southward and is expected to
impact Interstate 90 from Lake County westward to Lorain County.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Cleveland, Lorain, Elyria, Painesville, Willowick, Western Vermilion,
Vermilion, Chardon, Fairport Harbor, Parma, Lakewood, Euclid, Mentor,
Cleveland Heights, Strongsville, Westlake, North Royalton, North
Ridgeville, Solon and Avon Lake.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4169 8081 4150 8092 4150 8101 4135 8101
      4135 8159 4129 8234 4143 8236 4154 8201
      4153 8172 4173 8140 4178 8123
TIME...MOT...LOC 1257Z 292DEG 19KT 4160 8151

&&

ODOT DMS  302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 313, 314,
315, 317, 318, 319, 320, 321, 322, 323, 324, 326, 328, and 329.

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 9:40 PM ESTSmall Craft AdvisoryCLE18 hr
Jan 29, 9:46 AM ESTSpecial Weather StatementCLEGeauga, Trumbull89 min
Jan 29, 12:46 PM ESTSpecial Weather StatementCLECuyahoga, Geauga, Lake89 min
Jan 29, 1:14 PM ESTLake Effect Snow AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 2 more24 hr

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.